Hail, Charles Mix
- When
- May 30, 4:48 PM CST
- Where
- Charles Mix County, 6.92 mi NNE of Dante
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.120, -98.140
Thunderstorms produced marginally large hail near the Missouri River in Charles Mix and Bon Homme Counties during the afternoon of May 30th, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail near the Missouri River in Charles Mix and Bon Homme Counties during the afternoon of May 30th, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:10 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT FRI MAY 30 2008 .DISCUSSION... S/W DROPPING SEWD INTO WCNTRL MN WL CONT TO DROP SE THIS EVE. ISOLD TO SCT TRW WL PERSIST TIL ARND SS MAINLY N OF MO RVR WITH BEST CHC ACRS ECNTRL SD INTO SW MN. WL KEEP SMALL POPS INTO EVE HOURS THESE AREAS. AFTER S/W PASSES SKIES SHUD BECOME MOCLY...WITH SOME HIGHER CLOUDS MOVING IN LATE. GUSTY WNDS OF 15 TO 25 MPH SHUD DROP OFF AFTER SS. SAT EXPCTD TO BRING JUST ENUF DRYING AND JUST ENUF WARMNG UPSTAIRS TO KEEP TSTM CHC BLO MENTN THRESHHOLD. NERN FCST AREA WUD APPEAR TO BE CLOSEST TO MENTN THREAT BUT WILL ELECT TO LEAVE OUT FOR NOW AS WE HAVE BEEN DOING. SKIES WILL BE PTCLDY TO BORDERLINE MOSUNNY AND DECENT HEATING EXPECTD WITH UPPR 70S/LOW 80S FOR MAX TEMPS. WNDS SHUD BE DOWN A LTL AS SFC RDG MOVES OVER DKTS AND NWRLY GRADNT RELAXES. SAT NGT WILL BRING THE SLOW DVLPNT OF WEAK WAA PATTRN AND INCRG MOISTR W OF FCST AREA. WILL BRING MENTN OF CHC TSTMS TO WRN HALF OF FCST AREA BY LATE SUN. THEN DUE TO BUILDG RDG OVER SRN PLAINS AND DVLPG WRLIES FRTHR N...WITH A FEW HARD TO TIME IMPLSES NEXT WEEK...IT LOOKS LIKE THERE WILL BE SOME THREAT OF SHWRS/TSTMS EACH DAY FROM SUN NGT RIGHT ON INTO FRI. GFS WUD CONT TO SUGGEST A DRY DAY WED AS WE HAVE BEEN GOING FOR BUT ECMWF IS PERSISTENT ON DIGGND MAJOR TROF INTO ROCKIES BY MIDWEEK WITH A FVRBL SWRLY UPPR FLOW AHD OF TROF AND LO LVL SRLY FLOW PROMOTING MOVMNT OF INCRGLY MOIST AND UNSTBL AIR TWRDS FCST AREA. GUIDNCE SEEMS TO BE LEANING TO ECMWF LATELY AND PRBLY WITH GOOD REASON. THE LAST TIME IT PERSISTENTLY WENT FOR A MAJOR TROF DVLPMNT WHILE OTHER MODELS WERE SAYING NO...IT WAS RIGHT. AS GUIDNCE REFLECTS PCPN THREAT EACH DAY...NOW DONT SEE A GOOD REASON TO GO AGNST IT. W/O ANY SIGNIFCNT DRY PD IN THE WORKS...ITS HARD TO PIN DOWN ANY ONE 12 HR PD THAT FAR AHD WHERE WE CAN CUT POPS TO TENISH. DAYTIME TEMPS SHUD TEND TO COOL VERY SLWLY DURNG THE WEEK AS THE MORE MOIST REGIME DVLPS OVER AREA. NIGHTTIME LOWS SHUD DO THE OPPOSITE FOR A WHILE BUT THEY TOO SHUD COOL BACK SLGHTLY BY END OF THE WEEK AS A MORE GNRL COOLNG SETS IN. 50S LOWS AND UPPER 60S/70S HIGHS NOT TOO BAD BUT PATTERN CONTS TO SEEM UNFVRBL FOR ANYTHING CLOSE TO SUMMER TYPE HEAT FOR THE ERY PART OF JUNE. && .AVIATION... GENLY VFR THRU PD. ISOLD TRW VCNTY HON AND FSD 20Z THRU 00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 PM CDT FRI MAY 30 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1210 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY EAST OF A LINE FROM HURON TO SIOUX FALLS TO STORM LAKE IOWA. A FEW OF THESE STORMS COULD PRODUCE HAIL AS LARGE PENNIES AND WIND GUSTS TO 50 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE MAINLY OVER SOUTHWEST MINNESOTA. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER IN NORTHWEST IOWA INTO THE WEEKEND FROM SPENCER TO LINN GROVE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM EAST OF A HURON TO SIOUX FALLS TO STORM LAKE LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SSE TYNDALL 42.92N 97.83W
05/29/2008 E1.00 INCH BON HOMME SD PUBLIC
0613 PM TORNADO 4 NE SPRINGFIELD 42.90N 97.85W
05/29/2008 BON HOMME SD LAW ENFORCEMENT
0617 PM HAIL 2 NE SPRINGFIELD 42.87N 97.87W
05/29/2008 M2.00 INCH BON HOMME SD TRAINED SPOTTER
2 INCH HAIL NE OF SPRINGFIELD.
0625 PM HAIL 5 W LESTERVILLE 43.04N 97.68W
05/29/2008 E0.88 INCH BON HOMME SD PUBLIC
0637 PM HAIL ESE LESTERVILLE 43.04N 97.59W
05/29/2008 E1.75 INCH YANKTON SD TRAINED SPOTTER
0650 PM TSTM WND GST 5 E CLAYTON 43.44N 97.56W
05/29/2008 E60.00 MPH HUTCHINSON SD PUBLIC
0659 PM FLASH FLOOD 6 WSW TABOR 42.91N 97.77W
05/29/2008 BON HOMME SD LAW ENFORCEMENT
WATER OVER SEVERAL ROADWAYS INCLUDING HIGHWAY 52...COUNTY
ROAD 417 AND APPLETREE ROAD
0705 PM TORNADO 5 NNW VOLIN 43.02N 97.23W
05/29/2008 YANKTON SD TRAINED SPOTTER
0710 PM HAIL ESE IRENE 43.08N 97.15W
05/29/2008 M1.75 INCH CLAY SD TRAINED SPOTTER
0710 PM TORNADO 3 NW WAKONDA 43.03N 97.15W
05/29/2008 CLAY SD NWS STORM SURVEY
EF1 TORNADO DEVELOPED. DAMAGE TO TREES.
0710 PM TSTM WND DMG CENTERVILLE 43.12N 96.96W
05/29/2008 TURNER SD EMERGENCY MNGR
POWER LINES DOWNED AND POWER POLES BROKEN IN CENTERVILLE.
DAMAGE APPEARS TO BE WIDESPREAD.
0710 PM TSTM WND DMG 3 W WAKONDA 43.01N 97.16W
05/29/2008 CLAY SD LAW ENFORCEMENT
ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT
BUILDING.
0717 PM TORNADO 4 NNE WAKONDA 43.06N 97.08W
05/29/2008 CLAY SD NWS STORM SURVEY
EF1 TORNADO DID DAMAGE TO FARMSTEAD.
0735 PM TSTM WND GST 2 NNE CENTERVILLE 43.14N 96.95W
05/29/2008 E60.00 MPH TURNER SD PUBLIC
60 MPH WIND KNOCKED DOWN TREE BRANCHES
0745 PM TSTM WND GST 5 N ALCESTER 43.09N 96.62W
05/29/2008 E65.00 MPH LINCOLN SD TRAINED SPOTTER
SEVERAL 2 TO 4 INCH BRANCHES DOWN.
&&
PSCHUMACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 E PLATTE 43.39N 98.82W
05/30/2008 E0.50 INCH CHARLES MIX SD TRAINED SPOTTER
&&
MJFThe Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107631, 107632, 107633.